Monday Morning Medication Safety Tip
Dr. Mike shares information on how to take your medications safely.
I was startled to read an article from an Indiana newspaper that identified the dramatic increase in deaths from an overdose of methadone.
Because methadone is an inexpensive alternative to OxyContin (oxycodone), it has become a widely prescribed drug for the treatment of moderate to severe pain. For example, the cost of a two-week supply of OxyContin is over $200.00 while the cost for a two-week supply of methadone is less than $30.00.
According to the U.S. Food and Drug Administration, methadone can cause slow or shallow breathing and dangerous changes in heart beat that may not be felt by the person using the medication. Life-threatening side effects and deaths have occurred in people starting methadone for pain control and in people who have switched to methadone from other strong narcotic pain relievers.
If you use methadone for pain relief, be safe:
- Take methadone exactly as prescribed by your doctor - taking more methadone than prescribed can cause breathing to slow or stop and can cause death.
- While taking methadone, you should not start or stop taking other medicines or dietary supplements without talking to your doctor. These changes may cause less pain relief or also cause a toxic buildup of methadone in your body
- Learn the signs of methadone overdose, such as trouble breathing or shallow breathing; extreme tiredness; blurred vision; inability to think, talk or walk normally; and feeling faint, dizzy or confused.
- Methadone: FDA Public Health Advisory
- Methadone is now the top cause of accidental overdoses in Wabash Valley
What do you think? Leave a comment below or in the Medication Forum.
To ask me a question about medication, email me at firstname.lastname@example.org.
Photo © istockphoto.com